Alert archive / California / Winter Storm Warnings in 2016

Winter Storm Warning 6, NWS Sacramento, CA

January 21, 2016

NWS Sacramento, CA issued this winter storm warning at Jan 21, 2016, 11:42 AM PST. It took effect at Jan 22, 2016, 10:00 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2016, 11:42 AM PST (19:42 UTC)
In effect from
Jan 22, 2016, 10:00 PM PST
Expired
Jan 23, 2016, 2:30 PM PST
In force
17 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

058 
WWUS46 KSTO 211942
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1142 AM PST THU JAN 21 2016

...WINTER STORM TO BRING SIGNIFICANT SNOWFALL TO THE SIERRA
NEVADA FRIDAY MORNING THROUGH SATURDAY AFTERNOON...

A WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA TONIGHT
THROUGH SATURDAY. SNOW LEVELS WILL START ABOVE 6000 FEET LATE
TONIGHT AND FRIDAY BEFORE DROPPING TO AROUND 5000 FEET ON
SATURDAY. HEAVY SNOW AND GUSTY WINDS WILL CAUSE TRAVEL DELAYS AND
CHAIN CONTROLS FRIDAY THROUGH SATURDAY. BE PREPARED FOR WINTER
DRIVING CONDITIONS AND CARRY CHAINS.

CAZ068-069-221600-
/O.UPG.KSTO.WS.A.0003.160122T1200Z-160124T0000Z/
/O.NEW.KSTO.WS.W.0006.160122T1200Z-160124T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
1142 AM PST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 4 AM FRIDAY TO 4 PM PST SATURDAY FOR ELEVATIONS ABOVE 5000
FEET. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY
  BRING WHITEOUT CONDITIONS AND LOCALIZED POWER OUTAGES AT TIMES.

* TIMING...BEGINNING EARLY FRIDAY MORNING...HEAVIEST SATURDAY 
  MORNING THEN SHOWERS DIMINISHING BY SATURDAY EVENING. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER
  ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. 

* SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 5000 FEET. UP TO 3 FEET
  OVER HIGHER PEAKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
4 follow-up statements
318 
WWUS46 KSTO 221057
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
257 AM PST FRI JAN 22 2016

...WINTER STORM TO BRING SIGNIFICANT SNOWFALL TO THE SIERRA
NEVADA TODAY THROUGH SATURDAY AFTERNOON...

A WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA TODAY THROUGH
SATURDAY. SNOW LEVELS WILL START ABOVE 6000 FEET TODAY DROPPING
TO AROUND 5000 FEET LATE TONIGHT AND ON SATURDAY. SNOWFALL AND
BREEZY WINDS MAY CAUSE TRAVEL DELAYS AND SOME CHAIN RESTRICTIONS AT
THE HIGHER ELEVATIONS ABOVE 6000 FEET TODAY. HEAVIER
SNOWFALL...GUSTY WINDS AND SNOW LEVELS DOWN TO 5000 FEET WILL
LIKELY CAUSE TRAVEL DELAYS AND CHAIN CONTROLS LATE TONIGHT AND
SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS AND CARRY
CHAINS.

CAZ068-069-230115-
/O.NEW.KSTO.WW.Y.0008.160122T1200Z-160123T0600Z/
/O.EXT.KSTO.WS.W.0006.160123T0600Z-160124T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
257 AM PST FRI JAN 22 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WINTER STORM WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 6000 FEET TODAY AND A WINTER
STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS LATE THIS EVENING
THROUGH 4 PM SATURDAY.

* IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS ABOVE 6000 FEET TODAY
  AND EARLY THIS EVENING AND ABOVE 5000 FEET TONIGHT AND SATURDAY.
  GUSTY WINDS MAY BRING WHITEOUT CONDITIONS TONIGHT AND SATURDAY
  MORNING. 

* TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW TODAY WITH HEAVIER
  SNOWFALL AND LOWER SNOW LEVELS AFTER 10 PM TONIGHT. SHOWERS
  DIMINISHING BY SATURDAY EVENING.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER
  ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. HIGH WAY 89 IN
  EASTERN SHASTA COUNTY. 

* SNOW ACCUMULATIONS...3 TO 6 INCHES TODAY EXCEPT UP TO A FOOT
  ABOVE 7000 FEET. 8 INCHES TO UP TO 2 FEET ADDITIONAL SNOWFALL
  TONIGHT AND SATURDAY ABOVE 5000 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.


&&

$$
987 
WWUS46 KSTO 222213
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
213 PM PST FRI JAN 22 2016

...WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE SIERRA
NEVADA THROUGH SATURDAY...

A WINTER STORM WILL CONTINUE TO MOVE THROUGH NORTHERN CALIFORNIA
THROUGH SATURDAY. SNOW LEVELS WILL BE ABOVE 6000 FEET TODAY
DROPPING TO AROUND 5000 FEET LATE TONIGHT AND ON SATURDAY. CHAIN
CONTROLS AND TRAVEL DELAYS ARE LIKELY DUE TO HEAVY SNOWFALL AND
GUSTY WINDS, ESEPCIALLY TONIGHT INTO SATURDAY. BE PREPARED FOR
WINTER DRIVING CONDITIONS AND CARRY CHAINS.

CAZ068-069-231400-
/O.CON.KSTO.WS.W.0006.160123T0600Z-160124T0000Z/
/O.CON.KSTO.WW.Y.0008.000000T0000Z-160123T0600Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
213 PM PST FRI JAN 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM PST SATURDAY...

* IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY
  BRING WHITEOUT CONDITIONS TONIGHT INTO SATURDAY MORNING.

* TIMING...HEAVIEST TONIGHT THROUGH SATURDAY MORNING. SHOWERS
  DIMINISHING BY SATURDAY EVENING.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER
  ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. 

* SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 5000 FEET WITH UP TO 3
  FEET OVER HIGHER PEAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
511 
WWUS46 KSTO 230615
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PST FRI JAN 22 2016

...WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE SIERRA
NEVADA THROUGH SATURDAY...

.A WINTER STORM WILL CONTINUE TO MOVE THROUGH NORTHERN CALIFORNIA
THROUGH SATURDAY. SNOW LEVELS WILL BE LOWERING TO AROUND 5000
FEET LATE TONIGHT AND SATURDAY. CHAIN CONTROLS AND TRAVEL DELAYS
ARE LIKELY DUE TO HEAVY SNOWFALL AND GUSTY WINDS...ESPECIALLY
TONIGHT INTO SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS
AND CARRY CHAINS.

CAZ068-069-240000-
/O.EXP.KSTO.WW.Y.0008.000000T0000Z-160123T0600Z/
/O.CON.KSTO.WS.W.0006.000000T0000Z-160124T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
1015 PM PST FRI JAN 22 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST
SATURDAY...
...WINTER WEATHER ADVISORY HAS EXPIRED...

* IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY  
  BRING WHITEOUT CONDITIONS TONIGHT INTO SATURDAY MORNING.

* TIMING...HEAVIEST SNOW TONIGHT THROUGH SATURDAY MORNING.
  SHOWERS DIMINISHING BY SATURDAY EVENING.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS...HIGHWAY 50 OVER
  ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS.

* SNOW ACCUMULATIONS...12 TO 18 INCHES ABOVE 5000 FEET WITH 2 TO 3
  FEET OVER REMOTE HIGHER PEAKS INCLUDING LASSEN PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

JHM
161 
WWUS46 KSTO 232230
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST SAT JAN 23 2016

CAZ068-069-232330-
/O.CAN.KSTO.WS.W.0006.000000T0000Z-160124T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
230 PM PST SAT JAN 23 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE
WINTER STORM WARNING. 

SNOW SHOWERS WILL CONTINUE TO TAPER OFF THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING WITH ONLY MINOR ADDITIONAL
SNOWFALL ACCUMULATIONS EXPECTED.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 21, 3:57 AM PST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 21, 3:57 AM PST, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
357 AM PST THU JAN 21 2016

.SYNOPSIS...
Dry weather today before the next Pacific storm system moves into
Norcal tonight. First wave hits tonight and Friday with another
colder and stronger wave moving through Friday night and Saturday.
Impacts will include gusty wind, possible urban and small steam
flooding and hazardous travel, especially in the mountains.

&&

.DISCUSSION...
Lots of high clouds over the north state this morning with upper
ridge axis just east of the state. Despite high cloud
cover...enough radiational cooling to allow fog to from the
central Sacramento valley southward into the northern San Joaquin.
With extensive high clouds...do not believe fog will become dense
enough to become a significant issue. Upper ridge over the west
coast should keep the CWA dry through the day today with daytime
highs a few to several degrees above normal even with high and mid
cloud cover. Pacific frontal system now along 130 west is forecast
to start bringing precipitation to the north coast by early this
evening then to the valley overnight. First snowfall over the
higher Sierra is expected by Friday morning. Snow levels initially
will start out fairly high at around 6000 feet so impacts to
mountain travel will be mainly limited to pass levels. This first
wave is expected to be a moderate precipitation producer with a
half to an inch of rain in the valley through Friday afternoon and
several inches of snowfall possible at the highest elevations.
A second wave of precipitation moves into the north state by
Friday evening so most areas will see little to no break in the
rain and snow. As this second wave tracks through norcal it is
expected to be a bit wetter than the first and with lower snow
levels have more impact over the Sierra Nevada. Current snow level
forecasts are between 4000 and 5000 feet by Saturday morning.
Elevations as low as 5000 feet could see significant snowfall so
lowered snow levels a bit on winter storm watch currently in
affect. Up to 2 feet of snow is forecast at the higher elevations
with up to 3 feet possible highest peaks between tonight and
Saturday evening. With the main frontal band moving into the
Sierra by Saturday afternoon...shower development over the central
valley is likely. Surface based stability progs show slight
instability throughout the valley as some sun likely breaks
through so have included slight threat of thunderstorms across the
valley and lower foothills for the Saturday afternoon hours.
Showers end Saturday night with upper ridging building over the
north state Sunday for another brief break in this wet weather
pattern.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Amplified ridge builds over the West Coast Monday. Overrunning
moisture may increase chances of precip Monday night through Tuesday
over northern mountainous terrain as the next frontal system
weakens as it slowly approaches the coast by late Tuesday. Ridging
holds on Wednesday as the frontal boundary weakens and rides over
the ridge. The next frontal boundary looks to flatten the ridge
and increase chances northerly mountain precip on Thursday. At
least patchy Valley fog is likely much of the week under the ridge.
JClapp
&&

.AVIATION...

Pre-frontal cloudiness this morning with no precip showing yet
offshore. Plenty of low level moisture in Valley has areas of IFR
cig and vis from Glenn/Butte county down through Stanislaus county
thru around 20Z. SFC-050 winds increase tonight into Friday.
JClapp
&&

.STO Watches/Warnings/Advisories...
Winter Storm Watch from late tonight through Saturday afternoon
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 21, 6:44 AM PST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
644 AM PST THU JAN 21 2016

CAZ013>019-063-064-066>069-220115-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON...
CHESTER...QUINCY...BLUE CANYON
644 AM PST THU JAN 21 2016

...MORE STORMY WEATHER IN STORE FOR NORTHERN CALIFORNIA TONIGHT
THROUGH SATURDAY...

.IMPACTS...
  *WINTER STORM WATCH FRIDAY THROUGH SATURDAY...TRAVEL DELAYS AND
   CHAIN CONTROLS LIKELY OVER HIGHEST ELEVATIONS.
  *URBAN AND SMALL STREAM FLOODING POSSIBLE.
  *DEBRIS FLOW POSSIBLE NEAR RECENT BURN SCARS
  *LOCAL POWER OUTAGES DUE TO GUSTY WINDS AND HEAVY RAIN.

.FORECAST CONFIDENCE...
  *HIGH FOR RAIN AND HIGH ELEVATION SNOW.
  *HIGH FOR GUSTY WINDS 15 TO 30 MPH.
  *LOW CONFIDENCE IN DEBRIS FLOWS NEAR RECENT BURN SCARS.

.TIMING AND STRENGTH...

     *THE FIRST WAVE OF PRECIPITATION MOVING THROUGH TONIGHT AND
      FRIDAY. SECOND WAVE OF PRECIPITATION FRIDAY NIGHT AND
      SATURDAY.
     *TOTAL RAINFALL AMOUNTS TONIGHT THROUGH SATURDAY IN THE
      VALLEY RANGING FROM 1/2 TO 1 INCH SAN JOAQUIN VALLEY TO 2
      INCHES NORTHERN SACRAMENTO VALLEY
     *TOTAL SNOWFALL AMOUNTS THROUGH SATURDAY RANGING FROM ONE TO
      TWO FEET ABOVE 6000 FEET AND UP TO 3 FEET ABOVE 7000 FEET.
      UP TO ONE FOOT DOWN TO 5000 FEET ON SATURDAY.

.WEATHER SUMMARY...
A PACIFIC LOW PRESSURE SYSTEM WILL BE MOVING INTO NORTHERN
CALIFORNIA TONIGHT THROUGH SATURDAY. TWO WAVES OF PRECIPITATION
WILL IMPACT THE NORTH STATE. THE FIRST TONIGHT AND FRIDAY AND THE
SECOND FRIDAY NIGHT AND SATURDAY. SNOW LEVELS WITH THE FIRST WAVE
WILL GENERALLY STAY ABOVE 6000 FEET THEN LOWER TO 4000 TO 5000
FEET WITH THE SECOND WAVE ON SATURDAY. 1 TO 3 FEET OF SNOW WILL BE
POSSIBLE AT THE HIGHER ELEVATIONS. GUSTY WINDS ARE LIKELY THROUGH
MUCH OF THE FRIDAY THROUGH SATURDAY PERIOD. THE LOWER ELEVATIONS
CAN EXPECT RAINY CONDITIONS MUCH OF THE PERIOD FROM FRIDAY THROUGH
SATURDAY WITH GUSTY WINDS AT TIMES. LOCAL URBAN OR SMALL STREAM
FLOODING WILL BE POSSIBLE. BE PREPARED FOR WINTER LIKE WEATHER
OVER NORTHERN CALIFORNIA FRIDAY AND SATURDAY AND WATCH FOR
FURTHER WEATHER UPDATES.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:37 PM PSTWind AdvisorySTO44 hr

Nearby

Winter Storm Warnings in California, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.